MAUDE Adverse Event Report: AOMORI OLYMPUS CO., LTD. SINGLE USE ASPIRATION NEEDLE NA-U401SX

AOMORI OLYMPUS CO., LTD. SINGLE USE ASPIRATION NEEDLE NA-U401SX
Model Number NA-U401SX-4022
Medical Device Problem Codes Break (1069); Detachment of Device or Device Component (2907)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 10/19/2023
Type of Reportable Event Serious Injury
Event or Problem Description
A user facility reported to olympus during a diagnostic endoscopic bronchial ultrasound "eubu" with fine needle aspiration procedure the needle broke inside the patient.The customer reported they are missing 2 inches and could not find it.The device was inspected prior to use.Visual inspection, x-ray, and ct scan were performed.The customer later confirmed the procedure was completed and the patient's anesthesia was delayed by 60 minutes.The patient was not admitted to the hospital, although had an extended time in phase ii while waiting for the ct results.There was no evidence on visual inspection, x-ray, and ct scan that the needle remained in the patient.The needle was never confirmed to remain inside the patient.There has been no further events or harm to the patient.Patient is stable and at home.
 
Additional Manufacturer Narrative
The device has not yet been returned to olympus at this time.The investigation is ongoing.A supplemental report will be submitted upon completion of the investigation or if any additional information is provided by the user facility.This report has been submitted by the importer under this mdr report number (b)(4).
 
Additional Manufacturer Narrative
This report is being supplemented to provide additional information based on the legal manufacturer's final investigation and device evaluation (updated fields d8 and h3).Additionally, to provide a correction to the initial (g2) and to provide additional information received (updated field b5).The device was returned to olympus for inspection, and the customer's complaint/reportable malfunction was confirmed.The evaluation confirmed the following: although the tip of the needle is missing, when the slider is fully extended the needle comes out the sheath 28mm when measuring using a 150mm ruler, confirming the needle broke off.A review of the device history record found no deviations that could have caused or contributed to the reported issue.Based on the results of the investigation and past investigation results, it is likely the needle broke which led to a more than 60 minute delay could have occurred by one of the following mechanism: 1.) a bending force was applied to the needle tube when piercing the hard body tissue during the procedure.This caused the needle tube to bend excessively.2.) when the needle slider was pulled, a force was applied to the needle tube in a direction to make it straight.This caused the needle tube to break.However, the root cause of the reported event could not be specified.The event can be prevented by following the instructions for use which state: "when inserting the instrument into the endoscope, the distal end of the needle tube may be bent.When piercing the target, confirm the distal end of the sheath and needle tube in the endoscopic field of view and/or ultrasound image while considering such bending.Otherwise, patient injury such as perforation, bleeding, or mucous membrane damage may occur.Do not try to straighten a bent or deformed needle with your hands because the needle may break.Use a spare needle instead." olympus will continue to monitor field performance for this device.
 
Event or Problem Description
Additional information received: the patient did not presented with signs/symptoms (e.G., hemorrhage/bleeding, difficulty breathing, etc.) that the user is aware of.The needle broke off in the airway/lungs.

Brand Name
SINGLE USE ASPIRATION NEEDLE NA-U401SX
Common Device Name
SINGLE USE ASPIRATION NEEDLE
Manufacturer (Section D)
AOMORI OLYMPUS CO., LTD.
2-248-1 okkonoki
kuroishi-shi, aomori 036-0 357
JA  036-0357
Manufacturer (Section G)
AOMORI OLYMPUS CO., LTD.
2-248-1 okkonoki
kuroishi-shi, aomori
Manufacturer Contact
todd brill
800 west park drive
westborough, MA 01581
5082077661
MDR Report Key18132876
Report Number9614641-2023-01707
Device Sequence Number7581791
Product Code FCG
UDI-Device Identifier04953170388323
UDI-Public04953170388323
Combination Product (Y/N)N
Initial Reporter StateIN
Initial Reporter CountryUS
PMA/510(K) Number
K160098
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Health Professional,Company Representative
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 02/12/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model NumberNA-U401SX-4022
Device Lot NumberKR337678
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? Yes
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 10/19/2023
Supplement Date Received by Manufacturer02/08/2024
Initial Report FDA Received Date11/14/2023
Supplement Report FDA Received Date02/12/2024
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured08/29/2023
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient SexUnknown